Case Report

Psychosis Related to Ephedra-containing Herbal Supplement Use

Authors: Ruth Walton, MD, Gail H. Manos, MD

Abstract

Ephedra, a psychoactive substance with stimulant properties, is found in many herbal products. Often perceived by the lay public as benign, the potential health-related dangers of using these products are beginning to be recognized. We review four cases associated with ephedra-containing herbal products and report three additional cases. Unlike the previously reported cases, the patients presented in this report developed persistent psychosis that required psychopharmaceutical management.

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Katzung BG (ed). Basic & Clinical Pharmacology. New York, McGraw-Hill/Appleton & Lange, 2000, ed 8.
 
2. Betz JM, Gay ML, Mossoba MM, Adams S, Portz BS. Chiral gas chromatographic determination of ephedrine-type alkaloids in dietary supplements containing ma huang. J AOAC Int 1997; 80: 303–315.
 
3. Gurley BJ, Wang P, Gardner SF. Ephedrine-type alkaloid content of nutritional supplements containing Ephedra sinica (ma-huang) as determined by high performance liquid chromatography. J Pharm Sci 1998; 87: 1547–1553.
 
4. Whitehouse AM, Duncan JM. Ephedrine psychosis rediscovered. Br J Psychiatry 1987; 150: 258–261.
 
5. Lambert MT. Paranoid psychoses after abuse of proprietary cold remedies. Br J Psychiatry 1987; 151: 548–550.
 
6. Mack RB. “All but death, can be adjusted”: Ma huang (ephedrine) adversities. N C Med J 1997; 58: 68–70.
 
7. Haller CA, Benowitz NL. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med 2000; 343: 1833–1838.
 
8. Nadir A, Agrawal S, King PD, Marshall JB. Acute hepatitis associated with the use of a Chinese herbal product, ma-huang. Am J Gastroenterol 1996; 91: 1436–1438.
 
9. Theoharides TC. Sudden death of a healthy college student related to ephedrine toxicity from a ma huang-containing drink. J Clin Psychopharmacol 1997; 17: 437–439(letter).
 
10. Capwell RR. Ephedrine-induced mania from an herbal diet supplement. Am J Psychiatry 1995; 152: 647(letter).
 
11. Doyle H, Kargin M. Herbal stimulant containing ephedrine has also caused psychosis. BMJ 1996; 313: 756(letter).
 
12. Katz JL. A psychotic manic state induced by an herbal preparation. Psychosomatics 2000; 41: 73–74.
 
13. Jacobs KM, Hirsch KA. Psychiatric complications of ma-huang. Psychosomatics 2000; 41: 58–62.